Skip to main content

ANTI-INFLAMMATORY DRUG REDUCES COMPLICATIONS OF HIV-TB CO-INFECTION TREATMENT

Researchers of the University of Cape Town and the Institute of Tropical Medicine Antwerp report study results in New England Journal of Medicine

16-11-18

Image 1/1 : A meeting of Pred ART investigators (Photo EDCTP).

The HIV virus weakens the immune system and makes people more susceptible to other infections. In Sub-Saharan Africa, tuberculosis (TB) is the most common co-infection. In people with HIV the clinical presentation of tuberculosis often deteriorates when they start with antiretrovirals, shortly after the start of tuberculosis treatment. This clinical deterioration is caused by an inflammatory reaction called ‘Paradoxical TB-associated Immune Reconstitution Inflammatory Syndrome (TB-IRIS)’. A quarter of these patients ends up in the hospital with complications.

The University of Cape Town (CIDRI-Africa) and the Institute of Tropical Medicine Antwerp (ITM) show in a randomised clinical trial that this problem can be partially prevented by administering prednisone, an anti-inflammatory medicine. Prednisone is an inexpensive medicine that is available everywhere in Africa. The number of TB-IRIS cases in the study fell by 30% in patients taking prednisone. If the inflammation still occurred, the symptoms were less severe. The researchers report their findings this week in the leading scientific journal New England Journal of Medicine.

"Despite increasing access to anti-retroviral treatment in low-income countries, many patients start treatment in a late stage. They often only come to the health services by the time they are ill, for example due to tuberculosis," said Prof Lut Lynen, Head of the Department of Clinical Sciences at ITM.

"Research showed that it is important to start antiretroviral treatment for people with tuberculosis as soon as possible, especially when their immune system is very weak. Unfortunately, it is precisely these people who have a higher risk of developing a TB-IRIS complication. TB-IRIS is often experienced by the patients as a failure of their treatment. ‘Instead of getting better, these pills make me sick,’ we often hear. Hence the term paradoxical. This undermines the confidence of the patient and makes treatment more complex. With prednisone we can partially avoid this."

Link

Meer nieuws over

PUBLIC HEALTH     BUITEN LAND